Florida, 2021Flash Flooding and Damaging Winds in Florida, April 24, 2021
April 24, 2021 · NWS MOB · 7 events in 2 counties and zones
A two part severe weather outbreak impacted the northern Gulf Coast. An early morning squall line brought wind damage to numerous locations.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A two part severe weather outbreak impacted the northern Gulf Coast. An early morning squall line brought wind damage to numerous locations. The second round of severe storms in the afternoon and early evening resulted in very large hail across potions of inland southwest and south central AL, some of which reached baseball size. Additional wind damage occurred as well. A few instances of flash flooding were also reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at Apr 24, 3:52 AM CST, 1 hour 29 minutes earlier.
Area forecast discussion, Apr 24, 3:52 AM CST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
452 AM CDT Sat Apr 24 2021
.NEAR TERM UPDATE /Now Through Sunday/...An upper trough exiting the
central and southern Great Plains advances into the southeastern
states today, while an associated surface low advances eastward
across central Mississippi and central Alabama. A powerful shortwave
within the eastern portion of the upper trof has brought an
expansive region of strong deep layer lift toward the forecast area.
A broken line of thunderstorms extends from the central portion of
our forecast area toward the southwest meets up with a more solid
line of storms stretching across southeast MS and southeast LA. As
this solid line to our west advances eastward through early this
morning, it will encounter an environment that will become
increasingly unstable with SBCapes increasing to between 1800-2400
J/kg. Surface winds will veer to the southwest this morning with the
low level jet gradually weakening, which in turn results in helicity
values dropping to 200-350 m2/s2 by noon. However, this environment
will certainly support strong to severe storms with gusty winds in
excess of 60 mph, large hail, and a couple of tornadoes. 0-6 km bulk
shear values remain high (50-65 knots). The Tornado Watch across
most of the CWA remains in effect until 9 am. In addition, very high
rainfall rates are occurring with the stronger storms, so additional
Flood Advisories or Warnings will likely be required. A Flash Flood
Watch remains in effect across most of the CWA. All three modes of
severe weather (damaging winds, large hail, isolated tornadoes) will
be possible with the squall line.
The severe weather threat finally comes to an end as the drier deep
layer air flows into the area followed by the passage of the cold
front. Dry conditions develop for the entire area Saturday night
which continue into Sunday. Have issued a Flash Flood Watch for the
interior counties from 1 am tonight until 1 pm Saturday due to the
potential for training convection with heavy rainfall to lead to
flooding. A Wind Advisory remains in effect for the coastal portions
of the coastal counties from 1 am tonight until 7 pm Saturday due to
frequent wind gusts to 35 mph. A High Surf Advisory remains in
effect until 5 am Sunday morning due to large breaking waves of 5 to
6 feet in the surf zone. A High Risk of rip currents remains in
effect until 7 am Monday morning. /22
&&
.SHORT TERM /Sunday night Through Monday night/...Upper level
ridging will begin to build over the northern Gulf coast Sunday
night and persist over the southeastern CONUS through the first part
of the work week. At the surface, high pressure will largely
dominate through the short term. However, it will begin to shift
east by early Tuesday morning in response to a developing system
over the Plains. The aforementioned pattern, along with PWATs below
1 inch, will lead to dry weather and no rain through much of the
short term period. However, winds will shift to be southeasterly
Monday evening, resulting in moisture beginning to gradually
increase over the region by early Tuesday morning.
Lows Sunday night into early Monday morning will dip into the lower
to mid 50s north of I-10 and in the upper 50s to around 60 degrees
south. Highs Monday will then be warm, in the lower to mid 80s
inland and mid to upper 70s at the beaches. Expecting lows Monday
night into early Tuesday morning to not be as cool due to
southeasterly winds and moisture beginning to increase. Thus,
temperatures will only fall into the upper 50s to lower 60s. Lastly,
a HIGH RISK of rip currents will continue through Sunday night,
followed by a MODERATE RISK on Monday. /26
&&
.EXTENDED TERM /Tuesday Through Friday/...An upper level ridge
slowly slides east as a deepening trough pivots east into the
Plains by mid-week. The trough progresses east through the
remainder of the week, sliding into the Deep South by the end of
the work week. Down in the lower levels, the surface high settles
into the western Atlantic on Tuesday and slowly drifts east
through the week. A wave of low pressure develops in the Southern
Plains on Tuesday and lifts to the northeast through the week in
response to the upper level trough diving through the Plains. The
cold front associated with this surface low will bring our next
chance for rain late next week. There remain timing differences in
the deterministic guidance for this next system, but ensemble
guidance generally supports increased rain chances on Thursday and
Friday. There could be a risk for strong storms with this next
system, but confidence remains low at this point given the
uncertainty in the pattern. Temperatures soar into the mid to
upper 80s for inland communities on Tuesday and Wednesday before
the rain enters the forecast. 07/mb
&&
.MARINE... Strong southerly continues through today with
seas building. Southwesterly flow is then expected by this
evening as a cold front approaches from the west. The cold front
moves through the region tonight with a moderate to strong
northerly flow expected in its wake overnight tonight and into
early Sunday. A Tornado Watch is in effect till 9AM this morning
for all area bays, the MS sound, and the nearshore Gulf waters.
Additionally, a Small Craft Advisory remains in effect for all
marine areas through this evening, with Exercise Caution
conditions likely continuing over the offshore Gulf waters, and
potentially other marine area bays/sound through late tonight and
into early Sunday. Light to moderate north-northwest flow is then
expected by late Sunday morning with seas subsiding. JEH/88
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Flash Flood Watch until 1 PM CDT this afternoon for ALZ051>058.
Wind Advisory until 7 PM CDT this evening for ALZ263>266.
High Rip Current Risk through Monday morning for ALZ265-266.
High Surf Advisory until 5 AM CDT Sunday for ALZ265-266.
FL...Wind Advisory until 7 PM CDT this evening for FLZ202-204-206.
High Rip Current Risk through Monday morning for FLZ202-204-206.
High Surf Advisory until 5 AM CDT Sunday for FLZ202-204-206.
MS...Flash Flood Watch until 1 PM CDT this afternoon for MSZ067-075-
076.
GM...Small Craft Advisory until 10 PM CDT this evening for GMZ631-632-
650-655-670-675.
Small Craft Advisory until 7 PM CDT this evening for GMZ630-
633>636.
&&
This product is also available on the web at:
http://weather.gov/mobIn the hours before
Local storm report, Apr 24, 3:59 AM CST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
459 AM CDT SAT APR 24 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0402 AM TSTM WND DMG JACKSON 31.51N 87.89W
04/24/2021 CLARKE AL EMERGENCY MNGR
ROOF BLOWN OFF OF A STORAGE BUILDING ON
GAINESTOWN RD, SEVERAL TREES AND POWER LINES
DOWN. TIME ESTIMATED BASED OFF RADAR.
&&
MMSpecial weather statement, Apr 24, 4:42 AM CST, 39 minutes before
Special Weather Statement
National Weather Service Mobile AL
542 AM CDT Sat Apr 24 2021
ALZ054-055-057-241130-
Wilcox AL-Monroe AL-Butler AL-
542 AM CDT Sat Apr 24 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...NORTHERN BUTLER...NORTHEASTERN MONROE AND EASTERN WILCOX
COUNTIES UNTIL 630 AM CDT...
At 542 AM CDT, the strong thunderstorms were located along a line
extending from near Dannelly Reservoir to 6 miles east of Camden to 3
miles east of Vredenburgh, and moving northeast at 65 mph.
Wind gusts of 45 to 55 mph will be possible with these storms.
Locations impacted include...
Camden, Vredenburgh and Pine Apple.
A Tornado Watch remains in effect until 900 AM CDT for south central
Alabama.
LAT...LON 3214 8728 3214 8725 3212 8726 3208 8719
3205 8718 3205 8686 3196 8686 3196 8645
3190 8645 3175 8737 3194 8732 3216 8735
3218 8732
TIME...MOT...LOC 1042Z 232DEG 59KT 3215 8718 3199 8718 3182 8727
BlackThunderstorm Wind, Santa Rosa
- When
- April 24, 5:21 AM CST to 5:22 AM CST
- Where
- Santa Rosa County, Jay
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 30.950, -87.150
Social media reports of multiple trees down across the city of Jay.
Thunderstorm Wind, Santa Rosa
- When
- April 24, 5:26 AM CST to 5:27 AM CST
- Where
- Santa Rosa County, 2.16 mi SSW of Jay
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 30.920, -87.160
A large oak tree fell on a home and knocked power lines down on Highway 89.
Thunderstorm Wind, Okaloosa
- When
- April 24, 6:06 AM CST to 6:07 AM CST
- Where
- Okaloosa County, 0.91 mi NE of Blackman
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 30.930, -86.640
Large trees down along Highway 189 in the Blackman area.
Thunderstorm Wind, Okaloosa
- When
- April 24, 6:06 AM CST to 6:07 AM CST
- Where
- Okaloosa County, 0.59 mi W of Rock Hill
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 30.980, -86.630
Multiple trees down in Escambia Farms area along Highway 189 from Highway C180 to the Alabama state line.
Thunderstorm Wind, Santa Rosa
- When
- April 24, 6:46 AM CST to 6:47 AM CST
- Where
- Santa Rosa County, 3.51 mi S of Whitfield
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 30.830, -87.060
Three trees and power lines down on Hillary Thompson Road. A roof to a mobile home was also damaged. A shed was damaged as well.
Flash Flood, Okaloosa
- When
- April 24, 10:17 AM CST to 11:17 AM CST
- Where
- Okaloosa County, 1.5 mi WSW of (Cew)bob Sikes Arpt to 2.16 mi S of Silver Spgs
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 30.774, -86.544
Valley Road from Highway 90 to Stillwell Blvd was closed due to flash flooding.
Flash Flood, Okaloosa
- When
- April 24, 10:32 AM CST to 11:32 AM CST
- Where
- Okaloosa County, 3.65 mi SSE of Crestview to 3.42 mi SSE of Crestview
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 30.700, -86.580
Flash flooding closed Antioch Road and Ashley Drive due to water over the intersection.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Damaging Winds in Mississippi, April 24, 20211 death · $535,000 · 50 kt wind · 7 events
- Hail and Damaging Winds in Georgia, April 24, 2021$6.1 million · 1.75 in hail · 31 events
- Tornadoes and Hail in Alabama, April 24, 20212 injured · $177,000 · EF1 · 62 events
- Rip Current in Guam, April 24, 20211 death · 1 event
- Tornadoes and Flash Flooding in Georgia, April 24, 2021$125,000 · EF1 · 72 events
- Tornado and Flooding in Georgia, April 24 to 25, 2021EF2 · 14 events
- Flash Flooding and Hail in Alabama, April 24, 20212.75 in hail · 55 events
- Wildfire in New Mexico, April 24 to 26, 20212 injured · $50,000 · 1 event
- Hail and Damaging Wind in Alabama, April 24, 20212.5 in hail · 32 events
- Hail and Damaging Winds in Alabama, April 24, 20212 in hail · 26 events
- Flash Flooding and Hail in Florida, April 24, 2021$5,000 · 2 in hail · 23 events
- Tornado and Hail in Florida, April 24 to 25, 2021EF0 · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 956845, 956846, 956847, 956848, 956849, 956843, 956844.